Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 183, NWS Raleigh, NC

August 12, 2017Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 12, 2017, 6:50 PM EDT for Sampson County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 6:50 PM EDT (22:50 UTC)
Expired
Aug 12, 2017, 7:20 PM EDT
In force
30 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 71 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1741 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1741 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

452 
WUUS52 KRAH 122250
SVRRAH
NCC163-122330-
/O.NEW.KRAH.SV.W.0183.170812T2250Z-170812T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
650 PM EDT SAT AUG 12 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Central Sampson County in central North Carolina...

* Until 730 PM EDT

* At 650 PM EDT, a severe thunderstorm was located 7 miles northwest
  of Clinton, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Clinton, Turkey and Hobbton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3509 7855 3523 7841 3510 7817 3509 7817
      3508 7816 3490 7815 3479 7818
TIME...MOT...LOC 2250Z 307DEG 16KT 3510 7838 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

23
2 follow-up statements
125 
WWUS52 KRAH 122304
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
704 PM EDT SAT AUG 12 2017

NCC163-122330-
/O.CON.KRAH.SV.W.0183.000000T0000Z-170812T2330Z/
Sampson NC-
704 PM EDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR CENTRAL SAMPSON COUNTY...

At 702 PM EDT, a severe thunderstorm was located 7 miles north of 
Clinton, moving southeast at 10 mph. While rotation has weakened, 
this is still a dangerous storm capable of producing damaging 
thunderstorm winds. 

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Clinton, Turkey and Hobbton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3509 7855 3523 7841 3510 7817 3509 7817
      3508 7816 3490 7815 3479 7818
TIME...MOT...LOC 2302Z 302DEG 10KT 3510 7837 

HAIL...<.75IN
WIND...60MPH
 
$$

23
474 
WWUS52 KRAH 122320
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
720 PM EDT SAT AUG 12 2017

NCC163-122329-
/O.CAN.KRAH.SV.W.0183.000000T0000Z-170812T2330Z/
Sampson NC-
720 PM EDT SAT AUG 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAMPSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 3509 7855 3523 7841 3510 7817 3509 7817
      3508 7816 3490 7815 3479 7818
TIME...MOT...LOC 2318Z 307DEG 16KT 3508 7833 

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:30 PM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 12, 3:30 PM EDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
330 PM EDT Sat Aug 12 2017

.SYNOPSIS...
A cold front will approach from the northwest and settle into
central NC overnight then stall. This front will remain
quasi-stationary over NC through the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 PM Saturday...

Scattered convection will continue to percolate across central NC
into the evening hours as a weak mid level trough drifts east across
the region. Convection will be more concentrated in the east vs west
due to the proximity of the 850mb trough. This feature will exit our
eastern counties by sunset.

The mean wly flow should keep the convection moving, though locally
heavy/excessive still possible due to presence of precipitable water
hovering around 2 inches (closer to 2.2 inches in the east). Due to
the abundantly moist atmosphere, will mention locally heavy rainfall
in the forecast text.

Convection will initially weaken/diminish with loss of heating.
however, should see an increase in convective coverage late this
evening/overnight as a cold front approaches from the northwest.
Bulk of this convection should occur primarily north of highway 64
through the overnight.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 330 PM Saturday...

The sfc cold front will stall in vicinity of highway 64 as it
becomes parallel to the flow aloft. This feature will serve as a
focus for the development of scattered-numerous showers/storms
Sunday afternoon with the greatest coverage across the southern
Piedmont into the Sandhills. Due to the deep wly flow, potential for
showers/storms to train across the same location, increasing the
threat for excessive rainfall and flood potential.

A slightly more stable air mass will reside north of the boundary
which should yield/support fewer showers and storms. In addition,
the mostly cloudy skies and low level north-ne flow will inhibit
temperature recovery, leading to high temps only in the 80-85 degree
range.

A series of perturbations aloft Sunday night crossing overhead will
maintain a threat for scattered convection areawide. With the air
mass remaining substantially moist and potential for more training,
a flood watch may need to be considered.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
As of 210 PM Saturday...

Confidence is below average with regard to precip chances/amounts
this week.

Mon-Mon Night: 12Z GFS/ECMWF guidance continues to suggest above
normal chances for convection, above normal cloud cover, and near-to-
below normal temperatures in assoc/w cyclonic flow aloft and a
stalled frontal zone invof central NC Mon/Mon night, with the
greatest convective coverage /precip amounts/ along and south of Hwy
64.

Tue-Sun: A shortwave ridge expected to progress across the region
mid-week may be less amplified than prior model runs suggested, with
a weaker sfc high building into the Mid-Atlantic. As a result, the
front stalled invof the area early this week may move little before
washing out as the shortwave ridge deamplifies/progresses offshore
the Mid-Atlantic mid-week.  Thereafter, guidance suggests central NC
will be situated at the southern periphery of the westerlies, on the
northern periphery of an upper level ridge progged to amplify over
the Deep South. With the above in mind, will indicate near normal
temperatures Tue-Sun. Expect at/above normal chances for convection
Tue/Wed followed by climatological chances late this week through
the upcoming weekend. -Vincent

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 130 PM Saturday...

A moist and unstable air mass coupled with a series of upper level
perturbations will cause episodes of scattered showers and
thunderstorms across central NC through Monday. In vicinity of the
heavier showers and storms, low end MVFR or IFR parameters will
likely be encountered. At this time, the highest threat for
scattered convection this afternoon through this evening will be in
vicinity of KRDU and KRWI. This evening, a sfc cold front will
approach from the northwest. This boundary will trigger scattered
showers and isolated storms in vicinity of the Triad terminals,
mainly after 03Z.

The sfc front is projected to stall over central NC on Sunday, and
waver across the region through mid-week. Due to the presence of the
very moist air in the lower levels of the atmosphere, there is the
high likelihood of late night/early morning low clouds and/or fog
through the period. This occurrence appears greatest in the
proximity of KRDU, KFAY, and KRWI.

The unsettled weather pattern will persist across central NC through
mid-week. Expect widespread MVFR/IFR parameters due to low clouds
and fog each morning with a good chance for scattered convection
each day, primarily during the afternoon-evening hours.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...Vincent
AVIATION...WSS
Hazardous weather outlook, Aug 12, 4:18 AM EDT, 14 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
418 AM EDT Sat Aug 12 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-130830-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
418 AM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

A very moist and humid air mass over NC will favor repeated rounds of
showers and thunderstorms with heavy rain through tonight. Localized
flooding may result.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A stationary front and continued very moist and humid air mass over
NC will favor repeated rounds of showers and thunderstorms with heavy
rain through the middle of the week. The cumulative effects of the
rain may result in flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report areas of high water, particularly
if it results in flooded and impassable or closed roads.

In the hours before

Special weather statement, Aug 12, 3:11 PM EDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Raleigh NC
311 PM EDT SAT AUG 12 2017

NCZ007>009-122015-
Vance NC-Person NC-Granville NC-
311 PM EDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PERSON...VANCE AND
CENTRAL GRANVILLE COUNTIES UNTIL 415 PM EDT...

At 311 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oxford, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Henderson, Oxford, Kittrell, Stem, Middleburg, Gillburg, South
Henderson, Dabney, Moriah and Berea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3630 7828 3623 7834 3623 7838 3617 7841
      3621 7880 3624 7880 3624 7896 3639 7883
      3645 7830
TIME...MOT...LOC 1911Z 267DEG 20KT 3631 7869

Ellis
Special weather statement, Aug 12, 3:33 PM EDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Raleigh NC
333 PM EDT SAT AUG 12 2017

NCZ026-027-043-122030-
Nash NC-Franklin NC-Wilson NC-
333 PM EDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NASH...NORTHWESTERN
WILSON AND SOUTH CENTRAL FRANKLIN COUNTIES UNTIL 430 PM EDT...

At 332 PM EDT, Doppler radar was tracking a strong thunderstorm near
Zebulon, or 17 miles southwest of Nashville, moving east at 15 mph.

Dime size hail and wind gusts up to 40 mph will be possible with this
storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Nashville, Wilson, Bailey, Spring Hope, Middlesex, Sims, Pilot, Tar
River Reservoir and New Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3573 7787 3574 7813 3575 7822 3575 7823
      3576 7824 3577 7824 3577 7825 3579 7824
      3587 7828 3590 7831 3590 7833 3593 7833
      3600 7789
TIME...MOT...LOC 1932Z 266DEG 11KT 3585 7823

WSS
Special weather statement, Aug 12, 5:26 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
526 PM EDT SAT AUG 12 2017

NCZ028-042-043-078-122230-
Edgecombe NC-Johnston NC-Wayne NC-Wilson NC-
526 PM EDT SAT AUG 12 2017

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN WAYNE...SOUTHERN EDGECOMBE...EAST CENTRAL JOHNSTON AND
WILSON COUNTIES UNTIL 630 PM EDT...

At 526 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms 10 miles east of Wilson, or 10 miles northwest
of Farmville, moving east at 20 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Wilson, Elm City, Fremont, Micro, Pinetops, Kenly, Lucama,
Stantonsburg, Black Creek and Pikeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3580 7747 3557 7782 3543 7783 3559 7833
      3584 7778 3585 7766 3581 7742
TIME...MOT...LOC 2126Z 281DEG 19KT 3569 7774

Ellis
Special weather statement, Aug 12, 6:27 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
627 PM EDT SAT AUG 12 2017

NCZ042-043-078-089-130000-
Johnston NC-Sampson NC-Wayne NC-Wilson NC-
627 PM EDT SAT AUG 12 2017

...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT
WAYNE...NORTHERN SAMPSON...SOUTHEASTERN JOHNSTON AND SOUTH CENTRAL
WILSON COUNTIES UNTIL 800 PM EDT...

At 626 PM EDT, Doppler radar was tracking a broken line of strong
thunderstorms along a line extending from 7 miles east of Fremont to
12 miles northwest of Clinton. Movement was southeast at 10 mph.

Wind gusts up to 40 mph will be possible with these storms.

Heavy rain and minor flooding will also be possible with these
storms.

Locations impacted include...
Goldsboro, Clinton, Mount Olive, Fremont, Walnut Creek, Stantonsburg,
Pikeville, Newton Grove, Eureka and Mar-Mac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3516 7861 3566 7782 3561 7776 3557 7782
      3543 7783 3539 7780 3530 7783 3519 7801
      3519 7804 3518 7807 3519 7816 3509 7817
      3496 7838
TIME...MOT...LOC 2226Z 309DEG 8KT 3556 7785 3514 7847

23
Special weather statement, Aug 12, 6:44 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Raleigh NC
644 PM EDT SAT AUG 12 2017

NCZ089-122345-
Sampson NC-
644 PM EDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SAMPSON COUNTY UNTIL 745
PM EDT...

At 644 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Clinton, moving southeast at 20 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Clinton, Turkey and Hobbton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

&&

LAT...LON 3509 7855 3523 7841 3510 7817 3509 7817
      3508 7816 3490 7815 3479 7818
TIME...MOT...LOC 2244Z 309DEG 16KT 3512 7841

23

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 12:16 AM EDTAreal Flood AdvisoryRAHDurham, Granville, Wake3 hr
Aug 12, 2:11 AM EDTAreal Flood AdvisoryRAHFranklin, Wake4 hr
Aug 12, 3:20 AM EDTAreal Flood AdvisoryRAHGranville, Vance3 hr
Aug 12, 5:23 AM EDTAreal Flood AdvisoryRAHFranklin, Johnston, Nash, Wilson4 hr
Aug 12, 5:26 AM EDTAreal Flood AdvisoryRAHGranville, Vance, Warren3 hr
Aug 12, 5:32 AM EDTSpecial Weather StatementRAHWilson58 min
Aug 12, 7:45 AM EDTSpecial Weather StatementRAHEdgecombe45 min
Aug 12, 7:51 AM EDTSpecial Weather StatementRAHWayne54 min
Aug 12, 12:45 PM EDTSpecial Weather StatementRAHEdgecombe, Halifax, Sampson, Wayne, Wilson90 min
Aug 12, 3:11 PM EDTSpecial Weather StatementRAHGranville, Vance64 min
Aug 12, 3:33 PM EDTSpecial Weather StatementRAHNash57 min
Aug 12, 4:36 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Nash, Wilson54 min
Aug 12, 5:26 PM EDTSpecial Weather StatementRAHWilson64 min
Aug 12, 6:27 PM EDTSpecial Weather StatementRAHSampson, Wayne93 min
Aug 12, 6:44 PM EDTSpecial Weather StatementRAHSampson61 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.